Colorado, 2010

High Wind in Colorado, May 4, 2010

May 4, 2010 · NWS BOU · 5 events in 5 counties and zones

Very strong winds developed in the Front Range Foothills as well as parts of the Interstate 25 Corridor. The winds downed trees and power lines and caused extensive property damage.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
$50,000
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Very strong winds developed in the Front Range Foothills as well as parts of the Interstate 25 Corridor. The winds downed trees and power lines and caused extensive property damage. Downed power lines sparked a 12 acre wildfire near Conifer. Scattered power outages were reported in the Big Thompson Canyon and in Loveland, affecting 460 residents and businesses. A tree was blown on to a vehicle in Greeley. Roof damage in addition to broken windows and skylights were observed in Boulder, Louisville and Longmont. A roof was blown off a home in Loveland. In Fort Collins, a nursery was badly damaged. The windstorm caused approximately $10,000 in damage to property and another $50,000 to the plants in the greenhouse.

Peak wind gusts included: 100 mph, 7 miles west-northwest of Berthoud; 84 mph, 9 miles southwest of Boulder; 75 mph in northwest Longmont, 71 mph at the National Wind Technology Center and 4 miles south-southwest of Superior, 67 mph in Fort Collins, 61 mph in Broomfield, 60 mph at Wellington, 58 mph at Keenesburg and 56 mph at Erie.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 3, 2:05 PM MST, 10 hours 25 minutes earlier.

Area forecast discussion, May 3, 2:05 PM MST, 10 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
305 PM MDT MON MAY 03 2010

.SHORT TERM...INCREASING WESTERLY FLOW ALOFT WITH THE POTENTIAL FOR
STRONG GUSTY WINDS OVER THE NORTHERN FOOTHILLS TONIGHT.  ZONAL FLOW
OVER THE WESTERN U.S. OVER THE NEXT 24 HOURS WITH A BROAD UPPER JET
AROUND 100 KTS SAGGING OVER WYOMING TONIGHT.  THE NAM MODEL SHOWS
700 MB WINDS ON OUR NORTHERN BORDER REACHING 50KTS BY 06Z AND THEN
CONTINUING THROUGH TUESDAY MORNING.  CROSS SECTIONS SHOW A HEALTHY
MOUNTAIN WAVE DEVELOPING OVERIGHT WHICH WILL ENHANCE THE WIND ALONG
THE LEE SLOPES OF THE FOOTHILLS.  WITH THE STRONGEST FLOW ALOFT
REMAINING OVER WYOMING INTO TUESDAY MORNING...DO NOT BELIEVE WINDS
WILL GET STRONG ENOUGH FOR A HIGH WIND WARNING...SO NO HIGHLIGHTS
FOR NOW.  FAST FLOW ALOFT CONTINUING ACROSS WYOMING THROUGH TUESDAY
ALONG WITH STRONG LEE TROUGH WARMING AND MIXING WILL KEEP GUSTY
WINDS GOING ON THE PLAINS THROUGH MOST OF TOMORROW.  SMALL AMOUNTS
OF MOISTURE EMBEDDED IN THE WESTERLY FLOW MAY ALSO GENERATE ISOLATED
TO SCATTERED RAIN OR SNOW SHOWERS OVER THE WESTERN FACING SLOPES OF
THE MOUNTAINS.  ON THE PLAINS...TEMPERATURES WILL CLIMB INTO THE MID
70S BUT BREEZY CONDITIONS WILL ALSO CONTINUE.  WINDS ACROSS THE
PLAINS WILL BE AROUND 20 KNOTS WITH HUMIDITIES DROPPING TO THE LOWER
TEENS.  HOWEVER...FIELDS HAVE GREENED UP IN THE PAST WEEK OR TWO...
SO THREAT OF DANGEROUS WEATHER CONDITIONS DOES NOT LOOK HIGH ENOUGH
TO WARRANT ANY FIRE WEATHER HIGHLIGHT.  SNOW COVER IN THE MOUNTAINS
WILL PRECLUDE ANY NEED FOR FIRE WEATHER HIGHLIGHTS UP THERE.

.LONG TERM...COLD FRONT WILL PUSH ACROSS NORTHEAST COLORADO EARLY
TUESDAY EVENING WITH A COOLER AIRMASS SETTLING ACROSS THE AREA.  THE
RISK OF ANY SHOWERS/STORMS IN THE EVENING SHOULD BE CONFINED TO THE
HIGH COUNTRY NEAR THE WYOMING MOISTURE BUT EVEN THERE THE MOISTURE
IS QUITE LIMITED.

ON WEDNESDAY...THE COOL AIRMASS IS NOW ADVERTISED TO BEGIN ERODING
AS STRONGEST SURFACE PRESSURE FALLS OCCUR TO OUR NORTH AND WEST IN
ADVANCE OF THE NEXT TROUGH.  HOWEVER...TEMPERATURES ARE STILL
EXPECTED TO BE AT OR BELOW SEASONAL NORMS WITH SOME INCREASE IN
CLOUD COVER.  THE MAIN THREAT FOR ANY SHOWERS AND THUNDERSTORMS IN
THE AFTERNOON AND EVENING WILL AGAIN BE CONFINED TO THE HIGH COUNTRY
AND ESPECIALLY AREAS NEAR THE WYOMING BORDER.  SOME OF THESE SHOULD
ALSO PUSH ONTO THE FAR NORTHERN PLAINS WHERE THE BETTER MOISTURE AND
LIFT WILL BE PRESENT.

BY THURSDAY AND THURSDAY NIGHT...THERE IS CONSIDERABLE DIFFERENCE
BETWEEN THE GFS...NAM...AND ECMWF.  THE NAM AND ECMWF ARE
CONSIDERABLY FARTHER SOUTH WITH SURFACE CYCLOGENESIS OVER SOUTHERN
COLORADO ON THURSDAY VERSUS THE GFS WHICH IS MUCH FARTHER NORTH AND
EAST.  STILL THINK THE GFS IS TOO PROGRESSIVE WITH THE SURFACE
PATTERN...SO FAVORED THE ECMWF AND NAM FOR NOW WHICH WOULD SUPPORT
BETTER UPSLOPE...COOLER WEATHER...AND A BETTER CHANCE OF SHOWERS.
WILL MAKE ONLY MINOR CHANGES TO THIS FORECAST PERIOD GIVEN THE
UNCERTAINTIES...AND ALSO MAINTAIN THE CHANCE OF SNOW ACROSS THE
PLAINS GIVEN THE POTENTIAL FOR A DEEPER COLDER AIRMASS BEHIND A
STRONGER FRONT PER THE ECMWF AND NAM.

ANY PRECIPITATION CHANCES ARE LOOKING QUITE MINIMAL FOR FRIDAY AT
THIS POINT AS AIRMASS STABILIZES.  HOWEVER...TEMPERATURES WILL
REMAIN WELL BELOW NORMAL WITH COOL HIGH PRESSURE SETTLING ACROSS THE
CENTRAL PLAINS.

FOR THIS WEEKEND...TEMPERATURES WILL MODERATE AS AN UPPER LEVEL
RIDGE BUILDS OVER THE CENTRAL ROCKIES.  WE WILL KEEP A SLIGHT CHANCE
OF DIURNALLY DRIVEN SHOWERS/THUNDERSTORMS IN THE FORECAST PER
CLIMATOLOGY.

&&

.AVIATION...WESTERLY WINDS WILL BE PRIMARY CONCERN OVER THE NEXT 24
HOURS.  WIND SPEEDS OF 20-30 KTS SHOULD CONTINUE THROUGH ABOUT 01Z
THEN DIMINISH AND BECOME MORE SOUTHWESTERLY OR STRAIGHT DRAINAGE.
ON TUESDAY...STRONG LEE TROUGHING AND WARM TEMPERATURES WILL ALLOW
FOR DEEP MIXING AND INCREASING WEST WINDS AFTER ABOUT 16Z.  WEST
WINDS 15-25 KTS SHOULD PREVAIL THROUGH THE AFTERNOON.
OTHERWISE...CIGS AND VSBYS WILL BE UNLIMITED.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

KDRBY/BARJENBRUCH
Hazardous weather outlook, May 3, 9:51 AM MST, 14 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1051 AM MDT MON MAY 03 2010

COZ030>051-041200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1051 AM MDT MON MAY 03 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

WARMER CONDITIONS WILL PREVAIL TODAY AS A WEAK UPPER LEVEL RIDGE
MOVES ACROSS THE STATE.  WEST WINDS WILL INCREASE THIS AFTERNOON AND
BECOME STRONG TONIGHT IN THE FOOTHILLS.  THE STRONGEST WINDS WILL
DEVELOP AFTER MIDNIGHT IN THE FOOTHILLS WITH GUSTS TO 60 MPH
POSSIBLE.  GUSTY WINDS WILL ALSO OCCUR NEAR THE FOOTHILLS THIS
AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

GUSTY WEST WINDS WILL SPREAD FROM THE FRONT RANGE EASTWARD ACROSS
THE PLAINS ON TUESDAY.  THIS WILL BRING ABOVE NORMAL TEMPERATURES TO
THE FORECAST AREA.  WIND GUSTS AS HIGH AS 60 MPH CAN BE EXPECTED
ABOVE TIMBERLINE AND ACROSS WIND PRONE AREAS OF THE FOOTHILLS...WITH
GUSTS BETWEEN 30 AND 40 MPH ACROSS THE PLAINS BY AFTERNOON.

BY TUESDAY NIGHT AND WEDNESDAY...COOLER WEATHER CAN BE EXPECTED
ACROSS THE PLAINS BEHIND A WEAK COLD FRONT.  THIS FRONT WILL ALSO
LEAD TO A CHANCE OF SHOWERS AND THUNDERSTORMS BY WEDNESDAY AFTERNOON
AND EVENING THUNDERSTORMS MAINLY NEAR THE WYOMING BORDER.  RAIN AND
SNOW SHOWERS MAY BECOME MORE NUMEROUS BEHIND A STRONGER COLD FRONT
MOVING THROUGH THE AREA THURSDAY OR THURSDAY NIGHT...BUT THE CHANCE
OF ANY SIGNIFICANT PRECIPITATION WITH THIS NEXT SYSTEM APPEAR TO BE
DECREASING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

DANKERS/BARJENBRUCH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet

When
May 4, 12:30 AM MST to 7:30 AM MST
Where
Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
Measured
73 kt (84 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.516, -105.413 (the zone’s center; the record gives no point)

High Wind, Larimer & Boulder Counties Between 6000 & 9000 Feet

When
May 4, 3:30 AM MST to 8:30 AM MST
Where
Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
Measured
87 kt (100 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.380, -105.410 (the zone’s center; the record gives no point)

High Wind, Larimer County Below 6000 Feet / Nw Weld County

When
May 4, 5:12 AM MST to 7:02 AM MST
Where
Larimer County Below 6000 Feet / Nw Weld County forecast zone
Measured
58 kt (67 mph) measured gust
Property damage
$10,000
Crop damage
$50,000
Reported by
Mesonet
Coordinates
40.611, -104.926 (the zone’s center; the record gives no point)

High Wind, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County

When
May 4, 5:26 AM MST to 8:42 AM MST
Where
Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
Measured
65 kt (75 mph) estimated gust
Reported by
NWS Employee
Coordinates
39.878, -105.220 (the zone’s center; the record gives no point)

High Wind, C & S Weld County

When
May 4, 8:06 AM MST to 11:22 AM MST
Where
C & S Weld County forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.555, -104.392 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2010Every state in 2010This day in weather historyWarnings in Colorado, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 225013, 225012, 225016, 225014, 225015.